You are here

Hasse Prizes

In 1986 an anonymous donor gave the Mathematical Association of America funds sufficient to support a prize honoring inspiring and dedicated teachers. The prize is to be named after Merten M. Hasse, who was a former teacher of the donor, and who exemplified these qualities of a fine teacher. The prize is designed to be an encouragement to younger mathematicians to take up the challenge of exposition and communication.

The Merten M. Hasse Prize is for a noteworthy expository paper appearing in an Association publication, at least one of whose authors is a younger mathematician, generally under the age of forty. The prize is to be $1,000, together with a certificate, and is to be awarded at Summer Meetings of the Mathematical Association of America in odd-numbered years. The award is to be made for material published during the four calendar years beginning January 1 five years prior to the time of the award. The prize may be given for a paper which has already been recognized by an Allendoerfer, Ford, or Pólya Award.

Recipients in 2013

Henryk Gerlach and Heiko von der Mosel
On Sphere-Filling Ropes
The American Mathematical Monthly, Vol. 118, no. 10, December 2011, pp. 863-876

Recipients in 2011

Alissa S. Crans, Thomas M. Fiore, and Ramon Satyendra
Musical Actions of Dihedral Groups
The American Mathematical Monthly, vol. 116, no. 6, June 2009, pp. 479-495.

Recipients in 2009

Andrew Bashelor, Amy Ksir, and Will Traves
Enumerative Algebraic Geometry of Conics
The American Mathematical Monthly, vol. 115, no. 8, October 2008, pp. 701-728.

Recipient in 2007

Franklin Mendivil
Fractals, Graphs, and Fields
The American Mathematical Monthly, Vol. 110, (2003), pp. 503-515.

Recipients in 2005

Maureen T. Carroll and Steven T. Dougherty
Tic-Tac-Toe on a Finite Plane
Mathematics Magazine, Vol. 77, No. 4, (2004), pp.260-274.

Recipient in 2003

Manjul Bhargava
The Factorial Function and Generalizations
The American Mathematical Monthly, Vol. 107, (2000), pp.783-799.

Recipient in 2001

Francis Edward Su,
Rental Harmony: Sperner’s Lemma in Fair Division
The American Mathematical Monthly, Vol. 106, (1999), pp. 930-942.

Recipient in 1999

Aleksandar Jurisic
The Mercedes Knot Problem
The American Mathematical Monthly, Vol. 103, (1996), pp. 756-770.

Recipient in 1997

Jonathan King
Three Problems in Search of a Measure
The American Mathematical Monthly, Vol. 101, (1994), pp. 609-628.

Recipient in 1995

Andrew J. Granville
Zaphod Beeblebrox's Brain and the Fifty-ninth Row of Pascal's Triangle
The American Mathematical Monthly, Vol 99, (1992), 318-331.

Recipients in 1993

David H. Bailey, Jonathan M. Borwein and Peter B. Borwein
Ramanujan, Modular Equations, and Approximations to Pi, or, How to Compute One Billion Digits of Pi
The American Mathematical Monthly, Vol. 96, (1989), pp. 201-219.

Recipient in 1991

Barry Cipra
An Introduction to the Ising Model
The American Mathematical Monthly, Vol. 94, (1987), pp. 937-959.

Recipient in 1989

Irl C. Bivens
What a Tangent Line Is When It Isn't a Limit
The College Mathematics Journal Vol. 17, (1986), pp. 133-143.

Recipient in 1987

Anthony Barcellos
The Fractal Geometry of Mandelbrot
The College Mathematics Journal, Vol. 15, (1984), pp. 98-114.